CSN Login
Members Online: 12

Steriods

nene05
Posts: 10
Joined: Sep 2008

Has anyone been on steriods too long. I have been on them for months now and everytime I try to wean off I get some crazy side effect and have to start all over. Any info would be great.

zahalene's picture
zahalene
Posts: 633
Joined: Nov 2005

I took Prednisone for 6 or 7 months several years ago to treat kidney failure. Glad to say it worked, but it was hard to take and hard to stop taking.
When it was time to start weaning, my doctor set up a very slow and careful plan for me. I mean cutting back a few milligrams a day at first. Then skipping one dose a day, then on to skipping two doses....etc. It was a long slow process and I had some 'withdrawal' but with my doctor's help I was eventually off it and good to go again.
You need a real professional plan for this. 'Don't try this at home'....lol

nene05
Posts: 10
Joined: Sep 2008

Thanks for your advice. I was weaning very slow and I was almost off until the chemo I was on gave me phenomia and now im back on it im down to 30mg a day for a week and so on. It stops at 10mg which concerns me because before I was down to 1 1/2 mg twice a day. To take 10mg and just stop seems scary to me only because of what ive been thru already but the doctor doesnt seem to have any concern. I guess ill just have to see what happens. Maybe by some miracle it will work. Did your muscles ache really bad? I have a really hard time holding my own weight like to get up on a chair, going up stairs. My muscles are like mush. Its very fusterating im only 35yrs old. I feel like im 100. Everyone keeps telling me that my muscles will come back but its hard to emagine when your going thru it.

BillKav
Posts: 2
Joined: Apr 2008

I started taking 20mg of Prednisone last July because of lung damage from bliomycin. I weaned off too quickly and had difficulty breathing. The pulminary specialist put me back on them right away and told me go down much slower. So I did 20mg for three weeks, 15 for two weeks, 10 for two weeks, 5 for two weeks, 2.5 for a week and now I am doing 2.5 every other day. So it's been over six months now. The doctor told me that to go from 5mg to 0 was too big of a drop.

zahalene's picture
zahalene
Posts: 633
Joined: Nov 2005

oh don't go there...lol
My knees hurt so bad in the morning I could barely get out of bed. And like you said, I was too weak to stand sometimes. I remember sitting down HARD in the kitchen floor once when my legs just gave out on me.
But it does all go away when your system gets rid of the steroids. Not over night, give yourself some time.
And as mentioned in another post here, I gained tons of weight. That had to be dealt with too afterward, but it is doable.
I was in my early 30's also at the time. It does make you feel like an ancient old hag, but the 'real you' is still there just waiting to come back home.
Hugs.

winthefight's picture
winthefight
Posts: 162
Joined: Dec 2007

Although steriods (roids) are a drug for recooperation, it sure leaves us with some extra gifts don't they? I was on Decadron from Aug 07-Oct 08 with perhaps 2 months break in between and then 4 more treatments in Jan 09. So, I consider that to be on steriods a longgggg time.

I began gaining lots of weight during my second segment of treatments which involved getting Retuxin and lots of chemo for 4 days of a week. With each treatment came -yep you guessed it-roids!. 4 days of roids blew me up like a balloon! I gained about 50 lbs since the last trt and I am not happy at all!

And I was just taken off of them....no weening off gradually, just bam off you go! Now, I am stiff. Before standing it takes me a few seconds to get it together. I don't know why but I am tired of feeling like an old lady. I am only 43 for goodness sakes. Tired of it, just sick of it.

Will I ever get my body back? I won't even discuss chemo brain, that's another gift chemo can have back!

slickwilly's picture
slickwilly
Posts: 339
Joined: Feb 2007

Winthefight. I am sorry that your dealing with all these effects and I completly understand. I did the CHOP+Rituxin and the Predisone would keep me awake for days. My leg muscles and bones always felt like I had a bad case of the flu. I gained 15 pounds and had the round moon face. It took 5 months for the pain to finally go away and that was with a lot of walking as I had returned to work. As everything was tightened up running was out of the question. It took me 3 years to get my weight back off. I have delt with pain for other medical reasons for 8 years now. It wears on a person and causes frustration and anger. And like you said the chemo brain is a whole other issue. I did crossword puzzles to make my brain work. Its not great but its a lot better. It took about 3 months after treatments before I could multitask. I know its hard to push yourself when your in pain but I think it speeds up the recovery. I hope your family and friends are understanding of what your going through. All we can do is try to get as much of our life before cancer back that we can. Then we have to develope coping skills to deal with the rest. I will pray that things get better for you. Slickwilly

Mannie
Posts: 51
Joined: Oct 2008

I don't know what's considered too long but I was on strong steroids, decadron aka dexamethasone, for 5 1/2 to 6 months. The 1st couple weeks I hated it but knew I wasn't going to be on them for very long, maybe a month but not much longer than that (or so I thought). I didn't see how I could be on steroids for longer than that, I had surgery less than a week after I was diagnosed. The nurses at the hospital warned me upfront that I would gain about 40lbs when I was on them. I had to take additional medications to counteract the side effects from the steroids like famotidine (pepcid) for the bad heartburn, lasix (a diuretic) so I could walk and breathe, and something else that I can't think of right now.

Every time I would start to wean off the steroids I would start having a headache. My diagnosis was brain cancer. Since my brain was so swollen at the time of diagnosis that the right side of my brain started to push into the left half hearing that I had a headache scared my doc and he would increase my dosage again. One time that I thought I was going to get a break from the chemo and steroids was on vacation in 2007 but I had a bad seizure instead.

Towards the end of this fiasco my doc was suggesting Weight Watchers at every appt. because he had never seen any of his other patients gain so much weight before from just steroids and he really thought that I was eating junk. I had gained almost 100lbs in the time on steroids and lost almost all of it within 4 months. My problem now is extra skin and stretch marks so large that some people in the med. profession have actually thought I had skin grafting done.

You didn't say what kind of side effects you're having. It was really discouraging for me to have to take a higher dosage of steroids over and over again because of something happening. For me, I had everything go wrong when I took steroids, this is just a tiny bit of it. That's how I got all my doctors to get to know me on a first name basis, which is scary. I don't know what you're hoping/looking for specifically but I guarantee you won't have a shortage of people to respond to you.

Take Care,
Mannie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network